Texas, 2018Drought in Texas, June 19 to 30, 2018
June 19 to 30, 2018 · NWS FWD · 2 events in 2 counties and zones
Severe drought conditions developed across some of the Central Texas counties during the second half of June 2018.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed across some of the Central Texas counties during the second half of June 2018.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 10:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 18, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CDT Mon Jun 18 2018
.AVIATION...
/6Z TAFS/
Other than a few isolated showers across parts of Central Texas,
it remains quiet across most of the region. The main concern over
the next several hours will be the low cloud cover. MVFR cigs are
spreading north and west tonight with cigs rapidly dropping to
around 1500 ft. Expect most areas will be MVFR around or shortly
after midnight and continuing well into the morning hours on
Tuesday. An additional wave of ascent and scattered showers should
spread inland from the Gulf during the morning hours, but most of
this activity is likely to remain well removed from the major
airports. We'll include some VCSH at all sites around midday and
continue this into the early evening hours before activity should
begin to diminish. Another round of MVFR cigs is expected Tuesday
night into Wednesday morning.
Dunn
&&
.UPDATE... /Issued 934 PM CDT Mon Jun 18 2018/
Evening radar imagery shows a marked decrease in the amount of
convection across central and north Texas compared to several
hours ago. Satellite imagery also shows a lack of vertical cloud
development extending across our southeast counties across most of
the CWA. This appears to be co-located with an area of moderate
downglide in the 300-310K layer, which is common on the outer
periphery of stronger tropical convection. Given that the
environment appears to be more unfavorable for additional
convection through the overnight hours, we've decided to lower
PoPs across most of the region through tonight. We'll maintain
some 20-30 PoPs across our far southern counties closer to the
better moisture and where some ongoing convection persists. This
band of downglide should continue to move westward through tonight
with better ascent spreading into central and north Texas on
Tuesday, corresponding to an increase in coverage of scattered
showers and a few thunderstorms. We've also lowered overnight lows
by a couple of degrees despite an expected increase in cloud
cover, mainly based on current readings in the lower 80s. No other
changes needed at this time.
Dunn
&&
.SHORT TERM... /Issued 328 PM CDT Mon Jun 18 2018/
/Rest of Today and Tonight/
Scattered showers and thunderstorms are expected to continue
through sunset across mostly Central Texas and parts of North
Texas. The highest concentration will be along and east of
Interstate 35 and south of Interstate 20 and activity should
rapidly diminish around and/or shortly after sunset. Overnight,
will keep low chances for rain across our southern counties with a
slight increase in rain chances before sunrise. Another surge of
low level moisture may arrive across the southern counties before
sunrise resulting in an increase of shower and thunderstorm
coverage. Heavy downpours and gusty winds will be possible with
any showers and storms.
Otherwise, expect mostly cloudy skies and east to southeast winds
at 5-15 mph. Overnight lows will likely be similar to this
morning's readings and have gone about 1-2 degrees above guidance.
JLDunn
&&
.LONG TERM... /Issued 328 PM CDT Mon Jun 18 2018/
The tropical low near the Texas Coastal Bend will be the main
player in our weather through Wednesday. Unfortunately models are
still split on the ultimate direction of where the primary low-mid
level circulation center will track as it will be sandwiched
between two subtropical high cells to its east and west. The
ECMWF and a couple of the high res models take the low on a westerly
and then southwesterly track into Mexico (which means less rain
for our area) while the majority of the guidance takes it more
northwesterly and and then shears it apart across Central Texas
Wednesday as a shortwave trough in the upper level westerlies
tracks across Oklahoma. For now I'm inclined to favor the latter
set of more northerly solutions, primarily because the low center
will tend to stay attached to the most vigorous convection, and it
is more likely that the vigorous convection will occur where
there is a feed of warm/moist air off the Gulf.
For the details of the forecast...it is likely that a large area
of convection will develop overnight between Corpus Christi and
Houston and track generally northward into the southern and
southeastern counties by daybreak. Activity will tend to diminish
in intensity by mid to late morning as it becomes too far removed
from the supply of Gulf instability. The majority of the morning
rain should stay east of I-35 and south of I-20, and we do not
anticipate average rainfall amounts to be more than a half inch,
but isolated amounts near 2 inches will be possible. Widespread
clouds in the southeastern half of the region will keep high
temperatures in the low to mid 80s. A little more sunshine and
daytime heating farther to the northwest will allow convective
temperatures in the upper 80s to be met and result in a few more
scattered showers and thunderstorms developing northwest of a
Temple to Paris line. While some locally heavy rain will be
possible with this activity, the coverage and average areal
amounts will remain low.
There will be another lull in the rain activity Tuesday evening,
but once again convection should increase after midnight across
southeast Texas and move north into the southeastern zones by
Wednesday morning. The upper level weakness or deformation axis is
forecast to remain roughly from Paris to Temple. To the east of
this axis will be where the best chances of rain will occur with
PoPs above 50% and high temperatures in the low to mid 80s. To the
west, temperatures will reach the upper 80s to near 90 and
scattered showers and storms are likely to develop with afternoon
heating.
As a shortwave moves across Oklahoma, it will drag a cold front
southeast into the region by Wednesday evening. The GFS remains
the most aggressive in developing strong convection along the
frontal boundary and plowing it southeast into the CWA Wednesday
night. Model spread with this solution is very high (with the
ECMWF the driest) so we will continue to keep PoPs in the low
chance category Wednesday night. By Thursday the upper level
trough axis and highest moisture will be moving off to the east
so rain chances will be decreasing. Meanwhile temperatures will
be going up with highs back in the 90s for most areas.
Generally hot and dry weather will prevail Friday into early next
week as a weak ridge builds over the state. Highs will again
reach the mid to upper 90s for most locations.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 76 86 74 87 75 / 10 40 20 50 30
Waco 74 83 74 85 74 / 20 60 30 50 30
Paris 73 87 72 84 73 / 10 40 20 60 50
Denton 75 87 74 87 73 / 10 40 20 40 30
McKinney 75 86 73 86 74 / 10 40 20 50 40
Dallas 76 87 76 87 76 / 10 40 20 50 30
Terrell 75 86 74 84 73 / 10 50 30 60 40
Corsicana 74 83 74 83 73 / 20 60 40 60 40
Temple 73 82 74 83 74 / 20 60 40 60 30
Mineral Wells 74 86 71 89 73 / 10 40 20 30 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 18, 2:24 PM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
324 PM CDT Mon Jun 18 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
324 PM CDT Mon Jun 18 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Through Tonight.
Isolated to scattered thunderstorms will be possible through early
evening with the best coverage along and east of Interstate 35 and
south of Interstate 20. Gusty winds, brief heavy downpours and
lightning strikes will be the primary hazards.
A few thunderstorms will be possible overnight south of an Emory to
DFW to Comanche line. Gusty winds, brief heavy downpours and
lightning strikes will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances continue Tuesday through Wednesday, and the
most likely area for thunderstorms will be east of Interstate 35/35E.
Periods of heavy rain may result in minor flooding issues in this
same area. In addition to any heavy rain, gusty winds and lightning
strikes will accompany isolated storms. There is a low chance that a
complex of storms may move into the area from the north Wednesday
night or Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Falls
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought conditions developed across Falls County during the third week of June and continued through the end of the month.
Drought, Limestone
- When
- June 19, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe drought conditions developed across Limestone County during the third week of June and continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 19, 20182 deaths · 2 events
- Tornadoes and Hail in Colorado, June 19, 2018$276 million · EF0 · 67 events
- Flash Flooding and Flood in Texas, June 19 to 22, 2018$116 million · 11 events
- Rip Current in Florida, June 19, 20181 death · 5 injured · 1 event
- Rip Current in New York, June 19, 20181 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, June 19 to 20, 2018$1.8 million · EF0 · 26 events
- Flash Flooding and Hail in Kansas, June 19 to 20, 20182 in hail · 61 events
- Hail and Damaging Winds in Kansas, June 19, 2018$38,000 · 3.25 in hail · 28 events
- Hail and Damaging Winds in Colorado, June 19, 2018$47,000 · 2.75 in hail · 11 events
- Damaging Winds and Lightning Strike in Illinois, June 19, 2018$36,000 · 52 kt wind · 9 events
- Flash Flood and Hail in West Virginia, June 19, 2018$21,000 · 0.88 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 19 to 20, 201816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771237, 771238.